Iowa, 2014

Damaging Winds in Iowa, June 1, 2014

June 1, 2014 · NWS OAX · 3 events in 2 counties and zones

Scattered thunderstorms developed ahead of a cold front during the afternoon of June 1st. Moderate instability and modest shear ahead of the boundary allowed this convection to develop across eastern Nebraska by mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms developed ahead of a cold front during the afternoon of June 1st. Moderate instability and modest shear ahead of the boundary allowed this convection to develop across eastern Nebraska by mid afternoon. This evolved into a line of storms which continued east into western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 1, 1:11 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 1, 1:11 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
211 PM CDT SUN JUN 1 2014

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 210 PM CDT SUN JUN 1 2014

TWO SEVERE WEATHER/HEAVY RAIN EVENTS ARE THE PRIMARY CONCERN IN
THE SHORT TERM...THE ONGOING ONE THROUGH EARLY TONIGHT AND THEN
ANOTHER ONE LATE TUESDAY. HYDRO CONCERNS WILL BE ADDRESSED IN
SECTION BELOW.

EARLY AFTERNOON WATER VAPOR SATELLITE IMAGERY SHOWED SEVERAL
EMBEDDED WAVES WITH ASSOCD CONVECTION STRETCHING FROM WI INTO WY.
STRONGER SHORTWAVE TROUGH OVER WY WILL BE PUNCHING EWD THROUGH
THIS EVENING. SPLIT JET AHEAD OF IT...ONE BRANCH LIFTING N ACROSS
ERN DAKOTAS WITH STRONGER ONE NOSING EWD INTO WRN KS WILL/IS
PROVIDING DECENT UPPER DIVERGENCE AIDING IN FORCING OVER ERN
NEBR/WRN IA. CONDITIONS HAD BECOME MODESTLY UNSTABLE OVER FA WITH
18Z MIXED LAYER CAPE VALUES MOSTLY 2-2.5K J/KG WITH MINIMAL/NO CAP
NOTED PER SPC MESO PAGE AND CONVECTION ALREADY BUBBLING WRN/NRN
ZONES. ALTHOUGH STEEPER H7-H5 LAPSE RATES WERE CURRENTLY AND
FORECAST TO REMAIN MOSTLY FROM FAR WRN ZONES SOUTHWESTWARD THROUGH
THIS EVENING...0-6KM SHEAR VALUES OVER SWRN 2/3RDS WILL BE IN
EXCESS OF 30KTS. WITH BULK SHEAR VECTORS STRONGLY NORMAL TO FRONT
AND DOWNDRAFT CAPE VALUES MOSTLY ABOVE 1K J/KG ACTIVITY SHOULD
SHIFT MORE INTO LINEAR/BOWING STRUCTURE THROUGH EVENING WITH WIND
A MAJOR THREAT. PER EARLIER AFD/SPC DISC A SMALL TORNADO THREAT
REMAINS...GENERALLY EARLY WITH INITIAL/DISCRETE CELLS ABLE TO
INTERACT WITH ANY CONVECTIVE BOUNDARY ENHANCING LOW LEVEL SHEAR
WHICH WAS NOT YET TOO FAVORABLE AS OF 18Z. NEEDLESS TO
SAY...CATEGORICAL POPS MOST AREAS.

DRYING ON MONDAY STILL ON TAP WITH ACTIVITY PROBABLY E OF FA BY
12Z...ALTHOUGH DID LINGER A SMALL POP FAR SE AT 12Z. DECENT MIXING
SHOULD PROMOTE HIGHS REACHING AT LEAST GUIDANCE VALUES. TRIMMED
LOWS A FEW DEGREES TONIGHT AND MONDAY NIGHT AS DRIER AIR WORKS IN.

ANOTHER TROUGH...THIS ONE SLIGHTLY STRONGER OVR NEBR...ARRIVES
LATE TUESDAY. DECENT UPPER JET COUPLING BETWEEN DEPARTING
TROUGH/LOW...THAT DEEPENED INTO MON EVENING...AND APPROACHING
TROUGH WILL AID IN FORCING OVER A NWD RETREATING...OR AT LEAST
ATTEMPTING TO RETREAT...WARM FRONT. LOW LEVEL JET REALLY
STRENGTHENS INTO TUE EVENING PROVIDING BETTER LOW LEVEL SHEAR.
HIGH POPS AGAIN WARRANTED...ESPECIALLY NEAR AND AFTER 00Z WED
ALONG WITH MODEST SEVERE POTENTIAL WITH HIGHEST TORNADO RISK AREA
HIGHLY DEPENDENT ON WHERE FRONT SETS UP. DID APPEAR TSTM CHANCES
WERE SLIGHTLY DELAYED...HOWEVER...AND MADE SOME ADJUSTMENTS
DELAYING HIGHER CHANCES TILL LATER IN THE AFTN.

FOR WEDNESDAY...12Z NAM/GFS CLOSE OFF TROUGH...AT LEAST
BRIEFLY...PROVIDING SOME POSSIBLE WRAPAROUND PRECIP ACROSS NRN
ZONES. UPPED POPS SLIGHTLY NRN ZONES AND TRIMMED TEMPS A BIT WHERE
CLOUDS COULD LINGER EVEN IF A FASTER OPENING/DEPARTURE OCCURS PER
NAM.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 245 PM CDT SUN JUN 1 2014

ALTHOUGH THURSDAY COULD BE DRY ACROSS THE FA...WAVY UPPER PATTERN
WILL BRING A RENEWED THUNDERSTORM RISK TO MUCH OF THE FA IN FRI
THROUGH SUNDAY PERIOD. TEMPERATURES ALSO LOOK COOLER THAN PAST
WEEK OR SO. DUE TO TIME RESTRAINTS MADE LITTLE/NO CHANGES TO MODEL
/PREV FORECAST BLEND.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 105 PM CDT SUN JUN 1 2014

VFR CONDITIONS ARE EXPECTED AT ALL THE FORECAST LOCATIONS...EXPECT
IN THE VICINITY OF THUNDERSTORMS...WHERE MVFR CONDITIONS ARE
EXPECTED. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
A COLD FRONT MOVING SOUTHEASTWARD ACROSS EASTERN NEBRASKA AND
WESTERN IOWA LATER TODAY AND TONIGHT. GUSTY SURFACE WINDS WITH
WINDS OF 45 KTS OR GREATER MAY OCCUR IN SOME OF THE STORMS BETWEEN
01/20Z TO 02/03Z AT KOFK...KOMA...AND KLNK.

&&

.HYDROLOGY...
ISSUED AT 210 PM CDT SUN JUN 1 2014

PRECIPITABLE WATER VALUES PER 12Z ANALYSIS WERE 150 PERCENT OR
MORE OVER MUCH OF THE CNTRL PLAINS WITH AN INCREASE FORECAST INTO
THIS EVENING AS TROUGH/FRONT APPROACH. ALTHOUGH TROUGH IS
TRANSITORY AND UPPER FLOW MORE W TO E...CORFIDI VECTORS POINT TO
SLOWER MOVEMENT FOR A WHILE THIS EVENING WITH A POSSIBLE ATTEMPT
TO BACKBUILD SWD BEFORE IT BOWS OR POSSIBLY SURGES EWD. WILL
MENTION HEAVY RAIN FOR THIS EVENING WITH LAST MINUTE ADJUSTMENTS
BASED ON EXPECTED AREAL EXTENT AT 00Z. WITH MOST AREAS FAIRLY DRY
AND 1-3HR FFG VALUES NEAR 2 INCHES 2+ TO 4 INCHES
RESPECTIVELY...DID NOT ISSUE FLOOD WATCH ATTM. WILL MENTION HEAVY
RAIN AND ISOLATED FLOODING IN HWO AND COGNIZANT THAT LAST MINUTE
CHANGES MAY BE NEEDED.

CORFIDI VECTORS ON TUESDAY/TUESDAY NIGHT POINT TO A POSSIBLE
FASTER MOVEMENT OF ACTIVITY...BUT WITH W-E FRONT...TRAINING AND
HEAVY RAIN A DECENT PROBABILITY AS PRECIPITABLE WATER VALUES
INCREASE AGAIN TO NEAR 2 INCHES. INCLUDED HEAVY RAIN IN GRIDS
NEAR I80 AND MOST POINTS NORTH. BASED ON RAINFALL TONIGHT...COULD
ENVISION FLOOD WATCHES NEEDED IN LATER FORECASTS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...CHERMOK
LONG TERM...CHERMOK
AVIATION...SMITH
HYDROLOGY...CHERMOK
Hazardous weather outlook, Jun 1, 3:34 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
434 PM CDT SUN JUN 1 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-021145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
434 PM CDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF EASTERN NEBRASKA AND
PARTS OF WESTERN IOWA.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED THUNDERSTORMS...A FEW SEVERE WITH DAMAGING WIND THE
PRIMARY THREAT...CAN BE EXPECTED SOUTHEAST OF A COLUMBUS TO
PENDER LINE INTO THIS EVENING. IN ADDITION...A FEW STORMS COULD
PRODUCE LARGE HAIL. LOCALLY HEAVY RAIN IS ALSO POSSIBLE AND THE
INTENSE NATURE OF THE RAIN WITH THE STRONGEST STORMS COULD PRODUCE
ISOLATED FLASH FLOODING.

THE STORMS WERE OCCURRING ALONG AND AHEAD OF A COLD FRONT THAT WAS
BEING PUSHED ACROSS NEBRASKA BY AN UPPER LEVEL DISTURBANCE.
UNSTABLE CONDITIONS THAT DEVELOPED EARLIER IN THE DAY COMBINED
WITH THE FRONT...DISTURBANCE AND MODERATELY HIGH WIND SHEAR
PROVIDED THE NECESSARY INGREDIENTS FOR THE SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

SEVERE STORMS WILL DEVELOP LATE TUESDAY AFTERNOON INTO EARLY
WEDNESDAY AS VIGOROUS UPPER LEVEL WEATHER SYSTEM MOVES ACROSS THE
REGION. A WARM FRONT WILL DEVELOP ALONG THE KANSAS AND NEBRASKA
BORDER REGION AND BE THE PRIMARY AREA FOR SEVERE STORM
DEVELOPMENT. VERY LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES
AND VERY HEAVY RAINFALL ARE EXPECTED. THE GREATEST RISK AREA FOR
SEVERE WEATHER TUESDAY NIGHT APPEARS TO BE ALONG AND SOUTH OF A
LINE FROM ALBION NEBRASKA TO HARLAN IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING OVER PARTS
OF THE AREA EAST AND SOUTHEAST OF SEWARD AND FREMONT.

CHERMOK

In the hours before

Special weather statement, Jun 1, 2:20 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
320 PM CDT SUN JUN 1 2014

NEZ032-033-042>044-012045-
DODGE NE-STANTON NE-PLATTE NE-CUMING NE-COLFAX NE-
320 PM CDT SUN JUN 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CUMING...WESTERN
DODGE...NORTHWESTERN SAUNDERS...COLFAX...EASTERN PLATTE...
SOUTHEASTERN STANTON AND NORTHEASTERN BUTLER COUNTIES UNTIL 345 PM
CDT...

AT 319 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF HOWELLS TO
NEAR BELLWOOD...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SCHUYLER...WEST POINT...NORTH BEND...BEEMER...CLARKSON...DODGE...
HOWELLS...SNYDER...ROGERS...RICHLAND...THE HIGHWAY 15 AND 32
JUNCTION...7 MILES NORTH OF NORTH BEND...10 MILES WEST OF WEST
POINT...CAMP LUTHER...DEAD TIMBER STATE RECREATION AREA AND 9 MILES
NORTH OF SCHUYLER.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY AFTERNOON FOR EASTERN NEBRASKA.

LAT...LON 4188 9707 4197 9657 4145 9675 4144 9683
      4146 9692 4142 9699 4139 9728
TIME...MOT...LOC 2019Z 239DEG 31KT 4184 9704 4139 9726

MAYES
Special weather statement, Jun 1, 2:31 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
331 PM CDT SUN JUN 1 2014

NEZ042>044-050-051-012100-
DODGE NE-PLATTE NE-BUTLER NE-SAUNDERS NE-COLFAX NE-
331 PM CDT SUN JUN 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DODGE...NORTHWESTERN
SAUNDERS...SOUTHERN COLFAX...EASTERN PLATTE AND CENTRAL BUTLER
COUNTIES UNTIL 400 PM CDT...

AT 331 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SCHUYLER TO RISING CITY...
AND MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SCHUYLER...DAVID CITY...NORTH BEND...SCRIBNER...BELLWOOD...RISING
CITY...PRAGUE...MORSE BLUFF...OCTAVIA...BRUNO...ROGERS...LINWOOD...
RICHLAND...ABIE AND 7 MILES NORTH OF NORTH BEND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY AFTERNOON FOR EASTERN NEBRASKA.

LAT...LON 4134 9736 4143 9726 4172 9664 4126 9677
      4116 9737
TIME...MOT...LOC 2031Z 237DEG 33KT 4143 9709 4122 9731

MAYES
Local storm report, Jun 1, 3:05 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
405 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     TSTM WND DMG     PENDER                  42.11N 96.71W
06/01/2014                   THURSTON           NE   EMERGENCY MNGR

            DELAYED REPORT OF DAMAGE. SEVERAL REPORTS OF DAMAGE IN
            AND AROUND PENDER. DAMAGE TO TREES, BARNS, PARKS.
            ESTIMATED 60 TO 70 MPH WINDS.

&&

CZAPOTOC
Local storm report, Jun 1, 3:21 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
421 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND GST     2 NE WAHOO              41.24N 96.59W
06/01/2014  M59 MPH          SAUNDERS           NE   AWOS

&&

VDEWALD
Special weather statement, Jun 1, 3:27 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
427 PM CDT SUN JUN 1 2014

IAZ055-069-NEZ034-044-045-051-052-012200-
HARRISON IA-POTTAWATTAMIE IA-DOUGLAS NE-DODGE NE-SAUNDERS NE-BURT NE-
WASHINGTON NE-
427 PM CDT SUN JUN 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR HARRISON...NORTHWESTERN
POTTAWATTAMIE...SOUTHEASTERN BURT...WASHINGTON...NORTHWESTERN
DOUGLAS...SOUTHEASTERN DODGE AND NORTHEASTERN SAUNDERS COUNTIES UNTIL
500 PM CDT...

AT 427 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR TEKAMAH TO NEAR
VALLEY...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FREMONT...BLAIR...MISSOURI VALLEY...TEKAMAH...LOGAN...ARLINGTON...
UNDERWOOD...FORT CALHOUN...MONDAMIN...KENNARD...INGLEWOOD...MODALE...
WOODBINE...BENNINGTON...NEOLA...HERMAN...MAGNOLIA...WASHINGTON...
DESOTO BEND NATIONAL WILDLIFE REFUGE AND WILSON ISLAND STATE PARK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY AFTERNOON FOR EASTERN NEBRASKA.

LAT...LON 4179 9556 4139 9563 4135 9659 4178 9621
TIME...MOT...LOC 2127Z 261DEG 37KT 4172 9619 4136 9637

MAYES
Local storm report, Jun 1, 3:34 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
434 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND GST     3 ESE TEKAMAH           41.76N 96.18W
06/01/2014  M71 MPH          BURT               NE   ASOS

&&

VDEWALD

The radar

The Omaha radar (KOAX), 61 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
June 1, 3:40 PM CST
Where
Harrison County, 0.69 mi N of Little Sioux
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.810, -96.030

The COOP observer estimated the gust.

Thunderstorm Wind, Harrison

When
June 1, 4:00 PM CST
Where
Harrison County, 0.69 mi S of Missouri Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.560, -95.900

The public estimated the gust in Missouri Valley.

Thunderstorm Wind, Pottawattamie

When
June 1, 4:15 PM CST
Where
Pottawattamie County, 1.48 mi NNW of Lake Manawa
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.240, -95.860

Law enforcement reported scattered damage across town. This included trees downed and power line damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510940, 510941, 510939.